Minnesota, 2016

Flash Flood and Hail in Minnesota, May 30, 2016

May 30, 2016 · NWS FGF · 6 events in 1 county or zone

By the early afternoon of May 30th, an area of surface low pressure had moved into north central South Dakota. A warm frontal boundary extended from the low up into east central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early afternoon of May 30th, an area of surface low pressure had moved into north central South Dakota. A warm frontal boundary extended from the low up into east central North Dakota. South of this boundary, or south of U. S. Highway 2, afternoon temperatures rose into the low to mid 80s, due to a little more sunshine. Thunderstorms flared up just after the noon hour, mainly over Grand Forks County in North Dakota and over western Polk County in Minnesota. These storms were very slow moving and dropped a lot of pea to marble sized hail with heavy rain. Several storms also produced some larger hail. The storms continued into the early evening before weakening again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 2:07 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 30, 2:07 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
307 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 301 PM CDT Mon May 30 2016

Forecast challenge for the immediate short term will be timing of
convection as well as severe potential given portions of south
central and southeastern ND are in a severe thunderstorm watch.
The HRRR has performed well with band of convection initiating
along a warm front parallel to and south of Highway 2 around
Devils Lake. Will generally follow HRRR guidance through at least
03Z, at which pointmore widespread activity initiating to our west
will move into the FA.

SPC mesoanalysis currently showing a band of 1000+ J/kg MU CAPE
along and south of the Highway 2 corridor, with the most recent
update extending east of Grand Forks to near the western edge of Red
Lake county. This is also on the nose of theta e ridge extending
up from the south. HRRR has indicated this and expect an
increasing chance that new storms may develop further east along
this line.  However, any convection to the east of what is
currently on radar has very little shear, and the current storms
are barely pushing 30kts 0-6 KM bulk shear. Consequently, although
pulsey, current storms have little movement and have been short
lived. Higher shear to the west will give a better chance for
stronger or severe storms closer to peak heating in one to two
hours.

HRRR brings the more scattered to numerous activity into the Valley
City area by 00Z to 02Z timeframe and this area will have heated
out further by then as the majority of SE ND is currently clear.
Best chances for severe in our FA will likely be Valley City down
through Lisbon and west. SPC will be issuing a severe weather
watch for the majority of the CWA along and south of Highway 2.
The primary threats will be one inch or higher hail and winds of
58 knots or greater, and an isolated funnel is certainly possible
along the warm frontal boundary to the south of Highway 2.

Models indicating clearing occuring in the far west beyond 04Z, so
have began to draw in a dry slot although further redevelopment
will be back in n central and nw ND. Surface low lifts into
southern Manitoba by Tuesday morning and more showery activity
will occur across the far north but should be dry across the
southern third tier of counties. Sfc low then slowly wobbles
across southern Manitoba though the day Tuesday and Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 301 PM CDT Mon May 30 2016

Wednesday will be much cooler as a front moves across the region
andcyclonic flow associated with sfc low in SE MB/SW Ontario will
keepskies cloudy and a chance for scattered showers across much of
thenorthern half of the CWA. Atmosphere will begin to dry out from
westto east in the afternoon hours, however late clearing will
holddaytime highs in the upper 50s for the far northeast.

For Thursday night through Monday...Zonal flow starts out the
period, but as the ridge across the western states starts to build
the flow becomes northwest. Models show sfc low pressure dropping
thru the FA early on, bringing some chances for pcpn mainly Thu
night through Sat. Most of the Sunday and Monday time frame looks
quiet. Temps should be fairly close to normal, or a little bit above.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 30 2016

Ceilings are still VFR across the area with fairly light sfc winds
yet. Just starting to see some convective development southwest of
KDVL. Otherwise there is a large area of weak showers and tstms over
western ND, moving to the east. These are spreading some mid and
high level clouds into this FA. Outside of these, models are still
trying to develop stronger storms over the western Dakotas later
this afternoon, then moving them NE by late afternoon into tonight.
Confidence not great overall in regard to strength or timing, but
have tried to indicate in the TAFs what the latest guidance
proposes. As the tstms move through, ceilings or vsbys could be
lower than VFR at times, but with timing not certain will add that
later when confidence improves. There will be a dry slot moving into
the area Tuesday morning, bringing decreasing clouds and a bit
stronger SW winds.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Godon/Speicher
AVIATION...Godon
Hazardous weather outlook, May 30, 8:02 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 AM CDT MON MAY 30 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON MAY 30 2016

...RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH THE
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE FROM
LATE AFTERNOON THROUGH THE EVENING. THE FAVORED THREAT AREA WILL
BE ALONG AND SOUTH OF HIGHWAY 200 FROM THE VALLEY WESTWARD. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE END OF
THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, May 30, 2:43 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             LARIMORE                47.91N 97.63W
05/30/2016  E0.75 INCH       GRAND FORKS        ND   LAW ENFORCEMENT

&&

VGODON
Local storm report, May 30, 2:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             ARVILLA                 47.92N 97.49W
05/30/2016  E0.75 INCH       GRAND FORKS        ND   LAW ENFORCEMENT

            AT THE TURTLE RIVER STATE PARK.

&&

VGODON
Special weather statement, May 30, 2:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT MON MAY 30 2016

MNZ001-NDZ027-302130-
WEST POLK MN-GRAND FORKS ND-
357 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND
SOUTHEASTERN GRAND FORKS COUNTIES UNTIL 430 PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
THOMPSON...OR 8 MILES SOUTH OF GRAND FORKS...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRAND FORKS AROUND 405 PM CDT.
  BYGLAND AROUND 425 PM CDT.
  FISHER...MALLORY AND DAVIDSON AROUND 430 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.

LAT...LON 4773 9713 4783 9719 4798 9670 4778 9660
TIME...MOT...LOC 2057Z 251DEG 13KT 4779 9709

VG
Local storm report, May 30, 3:02 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             LARIMORE                47.91N 97.63W
05/30/2016  E1.00 INCH       GRAND FORKS        ND   PUBLIC

&&

VGODON
Special weather statement, May 30, 3:08 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 PM CDT MON MAY 30 2016

NDZ027-302145-
GRAND FORKS ND-
408 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
445 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRAND FORKS AFB...OR 14 MILES WEST OF GRAND FORKS...MOVING EAST AT 20
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MEKINOCK AROUND 410 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4788 9743 4802 9750 4807 9719 4789 9713
TIME...MOT...LOC 2108Z 258DEG 16KT 4795 9737

VG
Local storm report, May 30, 3:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
05/30/2016  E0.75 INCH       GRAND FORKS        ND   LAW ENFORCEMENT

&&

VGODON

The radar

The Fargo/Grand Forks radar (KMVX), 43 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Polk

When
May 30, 3:40 PM CST
Where
Polk County, 1.16 mi SE of Bygland
Measured
1 in hail
Reported by
Public
Coordinates
47.810, -96.930

The hail was mainly 0.50 to 0.75 inch size.

Hail, Polk

When
May 30, 4:41 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.770, -96.610

The hail started as dime size and slowly got larger.

Hail, Polk

When
May 30, 4:45 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
2.5 in hail
Reported by
Public
Coordinates
47.770, -96.610

The hailstones were possibly formed by several smaller stones merging together aloft.

Hail, Polk

When
May 30, 4:50 PM CST
Where
Polk County, 1.86 mi E of Anglim
Measured
1 in hail
Reported by
Public
Coordinates
47.800, -96.560

It hailed multiple times with a lot of pea to dime sized hail.

Hail, Polk

When
May 30, 5:25 PM CST
Where
Polk County, 1.38 mi N of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -96.520

The hail was mostly pea to dime size.

Flash Flood, Polk

When
May 30, 6:00 PM CST to 7:45 PM CST
Where
Polk County, 3 mi NW of Crookston to 3 mi SW of Crookston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
47.811, -96.666

Streets and fields were flooded by around four inches of rain in several hours. There were reports of kayaking in the flooded streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627115, 627116, 627117, 627118, 627119, 627114.